Alert archive / Minnesota / Winter Storm Watches in 2016
Winter Storm Watch 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this winter storm watch at Dec 22, 2016, 3:45 PM CST for 17 counties in Minnesota; 4 counties in North Dakota. It took effect at Dec 25, 2016, 6:00 AM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2016, 3:45 PM CST (21:45 UTC)
- In effect from
- Dec 25, 2016, 6:00 AM CST
- Expired
- Dec 26, 2016, 12:21 AM CST
- In force
- 18 hr
- Issued by
- NWS Grand Forks, ND
All 21 counties
Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 99 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this winter storm watch went out at Dec 22, 1:06 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Dec 22, 1:06 PM CST, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 106 PM CST Thu Dec 22 2016 .UPDATE... Issued at 106 PM CST Thu Dec 22 2016 Bumped up highs today a bit with the southwesterly winds and the good amount of sun. Otherwise...rest of short term forecast looks on track. UPDATE Issued at 959 AM CST Thu Dec 22 2016 Some cirrus was moving across the northern zones this morning on the fog loop and visible. Tweaked hourly temps and winds for today. Otherwise no other changes made at this update. UPDATE Issued at 636 AM CST Thu Dec 22 2016 Temps have fallen off a bit more in a few isolated spots than expected, but temps should start coming up nicely this morning with sunshine and west winds. No major changes to the forecast. && .SHORT TERM...(Today and tonight) Issued at 336 AM CST Thu Dec 22 2016 Temperatures will be the main concern for the period as we get a brief break between shortwaves. Near zonal flow sets up between systems, with surface low pressure to the north over Canada and the center of the high to the south. Southwesterly winds at the surface will help temperatures recover quite nicely from the current teens and 20s back up to near the freezing mark again today. The pressure gradient will not nearly be as tight as yesterday and winds should stay lower today, mostly less than 20 mph, with only a few terrain induced exceptions off the Sisseton Hills and near the Turtle Mountains. Tonight, a shortwave trough will begin to move into western South Dakota, with a surface trough starting to develop in the High Plains to our southwest. Winds over eastern ND and western MN will stay southwesterly to southerly, and not too much will change overnight. Increasing clouds should help keep temps in the teens to low 20s. .LONG TERM...(Friday through Wednesday) Issued at 336 AM CST Thu Dec 22 2016 Friday...Models continue to bring the shortwave over SD into MN, although there has been some trending back to the south. Will continue to keep some low chances for snow over our southeastern counties, but even the models with further north solutions have less than a half an inch of snow, so impacts seem minimal at this point. Saturday...The main upper trough digs into the desert southwest, with flow becoming southwesterly and a surface low starting to develop over CO. Easterly winds will begin to pick up as the surface low to the southwest deepens. Models are in fairly good agreement on some precip starting to move in Saturday afternoon into Saturday night. The main QPF looks to be over the Devils Lake Basin near the best mid level frontogenesis band, but the models break out some very light QPF further south and east as Saturday night goes on. The NAM and GFS both have a dry layer aloft in model soundings, and it seems that low level moisture and lift will be plentiful. Will include just snow in the northwestern counties, but freezing drizzle is not out of the question Christmas Eve and included a mix further south and east. Sunday through Wednesday...Impacts will increase for Christmas Day due to the holiday weekend's anticipated major winter storm. The system's main surface low is progged to take shape across eastern Colorado by 12z and rapidly deepen as it heads towards the Northern Plains. Models continue to come into better agreement with the center of the surface low near the ND/SD/MN border region by 06z Monday and propagate to the north and east towards the Minnesota Arrowhead Sunday night and early Monday. Thereafter, the GFS and ECMWF continue to be in good agreement with the Canadian lagging a bit behind. The bulk of the precipitation still looks to occur from roughly 12z Sunday through 12z Monday. The exact track of the surface low continues to be the main factor in determining precipitation type for portions of the region. At this time, the best location for mixed precipitation continues to be the far southeastern forecast area, predominantly Sunday afternoon and early evening. This area could see some light snow late Sunday night and into early Monday but any major accumulation is looking less and less likely across the extreme southern Red River Valley and eastward into west central Minnesota. The remainder of the forecast area to the north and west of the center of the surface low (roughly along and north of a Valley City to Fargo to Bemidji line at this time) continues to be the target area for the heaviest snowfall. In addition to the chance for significant snowfall, very strong north/northwest winds behind the departing low will set the stage for potential blizzard conditions, especially along and west of the Red River Valley beginning Sunday afternoon and lingering into at least the morning hours on Monday. The bottom line is that significant impacts to travel will be likely across much of the forecast area for the Christmas Day holiday and continuing into Monday. Generally colder temperatures will return following the holiday storm system as high pressure builds in through midweek. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 106 PM CST Thu Dec 22 2016 VFR conditions were across the area. Satellite loop indicated patches of cirrus clouds over the northern zones and was moving to the east about 60 knots. Expect VFR conditions for this afternoon through Fri morning. However expect MVFR conditions to move into the southern half of the forecast area by 18Z Fri. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Knutsvig SHORT TERM...JR LONG TERM...JR/Lee AVIATION...Hoppes
Hazardous weather outlook, Dec 22, 4:35 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 435 AM CST THU DEC 22 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 435 AM CST THU DEC 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FAR SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA COULD SEE A DUSTING OF SNOW FRIDAY, BUT HEAVIEST AMOUNTS ARE EXPECTED TO STAY SOUTH AND EAST OF THE REGION. A SIGNIFICANT WINTER STORM IS TARGETING THE NORTHERN PLAINS FOR CHRISTMAS DAY INTO MONDAY. SPECIFIC IMPACTS WILL DEPEND ON THE EXACT TRACK OF THE SYSTEM, WHICH COULD STILL CHANGE OVER THE NEXT FEW DAYS. HOWEVER, AT THIS POINT, IT APPEARS THAT THERE IS A HIGHER RISK FOR HEAVY SNOW OVER NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA. FOR SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA, THERE IS A RISK FOR A WINTRY MIX CHANGING TO SNOW. ALL AREAS MAY SEE GUSTY WINDS WITH BLOWING SNOW CHRISTMAS NIGHT AND INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 3:45 PM CST | Blizzard Watch | FGF | Kittson, Marshall, Polk | 24 hr |
Nearby
Winter Storm Watches in Minnesota, 2016Winter Storm Watches in North Dakota, 2016Every winter storm watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.